Halloween will be here before we know it. This memorable holiday usually involves scary movies, everyone in scary or funny costumes, and children going out trick or treating.
But these aren’t normal times. An opioid crisis is on the rise nationally and in North Florida, and a drug called rainbow fentanyl has been affecting children.
Many parents have said they are concerned about the drug getting into their children’s hands this Halloween and wonder what can be done about it.
Doctors use fentanyl for treating severe pain, typically pain associated with advanced cancer. This drug is twice as strong as morphine. Nationalwidechildrens.org states that, “Fentanyl is a synthetic or man-made opioid; an opioid is a substance that alters the perception of pain and triggers the release of endorphins, creating a temporary — yet powerful —feeling of pleasure.”
Opioids can be prescribed by physicians to manage severe pain, but many opioids can be obtained illegally for illicit uses. All types of opioids are addictive, and the overuse of these drugs can lead to harmful effects, including fatal overdoses.
Rainbow fentanyl is a tactic drug and sex traffickers use it to tempt children and young adults.
“It’s really scary knowing how easy it is to slip these pills to kids,” Natasheona Morris, a local mother of two, said. “It’s sick that people would stoop this low to hurt someone’s child.”
Many nurses are stepping up and explaining the signs of an overdose, especially in children. You should look out for shallow breathing, confusion, lessened alertness or awareness, loss of consciousness, blue or gray lips, and clammy or cold skin. If a child is showing these signs, immediately call 911.
“I’m genuinely concerned because it is so easy for people to put it in Halloween candy and a child isn’t going to recognize that it’s a drug and not candy.” Jordan Middleton, a local caregiver, said. “I think it’s necessary nowadays to check the candy given out to children during Halloween.”
As a way to help parents, teachers, and others, first responders have been pressing the issue to get Naloxone. Naloxone is a medication that rapidly reverses an opioid overdose; it has been proven safe to use on children who are encountering an overdose. It works by linking opioid receptors and blocking the effects of the opioids in your system. Naloxone works in your body for 30-90 minutes.
After using Naloxone, you should still be seen by a doctor. People dying from fentanyl more than likely don’t know that it’s fentanyl because the drug is mixed in with other illicit drugs.
Two handy resources to consider are:
Nation Wide Childrens
Centers for Disease Control and Prevention